Wednesday, May 2, 2012

Anti-Inflamatory Drugs

In the 90s I was on my boat and the crew were packing away sails. I stepped on a sail on the foredeck, not realising that they had not closed the hatch over which they had spread the sail. I fell through the hatch, with my fall broken by my elbows hitting the deck. Aside from the inevitable painful joints, I also had a massive swelling that developed rapidly overnight on an elbow and was extremely painful.

Next day I went to the doctor and was diagnosed with bursitis and given a prescription of anti-inflammatory tablets that lasted for 2 weeks. The tablets worked a treat in sorting out the problem and I was all set for the Cape to Rio trans-Atlantic yacht race that was to start a few weeks later.

A few days after I started the anti-inflammatory treatment I noticed that I was starting a flare-up in my psoriasis. No-matter what I did to improve it, the flare-up just grew worse. It continued a few weeks after the course of tablets was completed, then slowly tapered off back to normal.

Next visit to the doctor, I mentioned the psoriasis flare-up and she said that it could well be a side-effect of the drugs. That put me on notice to watch it in the future. Next time that I had a bursitis problem I was again prescribed anti-inflammatories and again experienced a flare-up. Both times the drug used was ibuprofen.

Since proving that I have this reaction to ibuprofen, I have tried to minimise my use of the drug. I prefer to use an aspirin or two for pain instead of ibuprofen but don't know if it is as effective as an anti-inflammatory treatment for injuries. If I have sports injury then I still use ibuprofen but at a minimal level to minimise the aggravation.

I expect that most people who have psoriasis will have a similar reaction to anti-inflammatory drugs. Millions of people take these drugs for pain relief from arthritis and other painful conditions. If you are one of those people and you have psoriasis that you can't seem to improve then it is very possible that the anti-inflammatory drugs are aggravating your psoriasis. In that case it will be worthwhile to do some testing to find the answer one way or the other.

Speak to your doctor about it. My doctor changed me to another drug when we realised that I had a problem but I don't remember what the new drug was. We have both emigrated, to opposite sides of the world, so I can't call her to ask what it was. Your doctor should be able to advise a suitable alternative.

This problem will also apply to other medications. The important thing is to discover whether or not you are adversely affected by the medications that you take. If you find that they are aggravating your psoriasis then you should try to find an alternative that will not affect you or to use the medication at the lowest level that you can.